Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 19, NWS Key West, FL

October 23, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 23, 2020, 3:09 PM EDT for Monroe County, Florida. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 3:09 PM EDT (19:09 UTC)
Expired
Oct 24, 2020, 6:00 PM EDT
In force
27 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WHUS42 KKEY 231909
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
309 PM EDT Fri Oct 23 2020

FLZ076-240315-
/O.NEW.KKEY.CF.S.0019.201023T1909Z-201024T0900Z/
Monroe Upper Keys-
309 PM EDT Fri Oct 23 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...In effect.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
3 follow-up statements
786 
WHUS42 KKEY 240228
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1028 PM EDT Fri Oct 23 2020

FLZ077-241500-
/O.EXB.KKEY.CF.S.0019.000000T0000Z-201024T1500Z/
Monroe Middle Keys-
1028 PM EDT Fri Oct 23 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle Florida Keys.

* WHEN...Through Saturday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding is expected during
  the high tide on Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-241500-
/O.EXT.KKEY.CF.S.0019.000000T0000Z-201024T1500Z/
Monroe Upper Keys-
1028 PM EDT Fri Oct 23 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through Saturday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of saltwater flooding has
  lessened since mid week, but minor saltwater flooding will
  continue through Saturday. A little relief will be possible
  during the low tides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
076 
WHUS42 KKEY 240641
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
241 AM EDT Sat Oct 24 2020

FLZ078-241500-
/O.EXA.KKEY.CF.S.0019.000000T0000Z-201024T1500Z/
Monroe Lower Keys-
241 AM EDT Sat Oct 24 2020

* WHAT...Minor saltwater flooding.

* WHERE...Lower Florida Keys.

* WHEN...Through this morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding is expected during
  the high tide this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-077-241500-
/O.CON.KKEY.CF.S.0019.000000T0000Z-201024T1500Z/
Monroe Upper Keys-Monroe Middle Keys-
241 AM EDT Sat Oct 24 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Upper Florida Keys.

* WHEN...Through this morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding is expected during
  the high tide this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
945 
WHUS42 KKEY 241446
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1046 AM EDT Sat Oct 24 2020

FLZ077-078-241600-
/O.CAN.KKEY.CF.S.0019.000000T0000Z-201024T1500Z/
Monroe Middle Keys-Monroe Lower Keys-
1046 AM EDT Sat Oct 24 2020


$$

FLZ076-242200-
/O.EXT.KKEY.CF.S.0019.000000T0000Z-201024T2200Z/
Monroe Upper Keys-
1046 AM EDT Sat Oct 24 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...In effect.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 23, 10:25 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 23, 10:25 AM EDT, 4 hours 44 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Key West FL
1025 AM EDT Fri Oct 23 2020

.DISCUSSION...
Currently - A broken band of showers extends from the Gulf waters
surrounding the Dry Tortugas, east southeast across the distant
Florida Straits south of the Middle Keys. These showers seem to be
struggling over the last couple of hours and radar trend shows the
coverage diminishing. Elsewhere across the Keys, a much different
picture than 24 hours ago with full sunshine across the Middle and
Upper Keys and partly cloudy skies for the Lower Keys.

The area remains wedge between a broad area of low pressure to our
south and southwest and a continental high anchored along the
Eastern Seaboard. This is keeping winds out of the east and
southeast across the region. Drier air along the western North
Atlantic is edging south and west across the Bahamas and beginning
to reach our area. It is currently south of Cuba producing
disorganized showers and thunderstorms for the Cayman Islands and
Jamaica.

Short Term Update - Made changes to the going forecast for today
as rain chances do not look as good as before. There is a sharp
moisture gradient across the Florida Keys. The best moisture lays
across and to the west of the Lower Keys. Dry air is nosing in
from the Bahamas and is quite evident on visible satellite as well
as satellite derived precipitable water products. Therefore, have
lowered pops to chance for the Lower and Middle Keys (30 to 50
percent) and slight chance (20 percent) for the Upper Keys.
Otherwise have made no changes to the rest of the forecast.

Regarding the tropical feature to our south, NHC is monitoring
said broad area of low pressure. There is still uncertainty on
timing and track but there is about a 50 percent chance of this
broad area consolidating into a tropical depression within the
next few days. It is forecasted to trek northwest over the next
couple of days. Regardless of development, local impacts will be
the potential for heavy rain and localized flooding along with
gusty winds from passing showers and thunderstorms.

Drier weather is still on tap by early next week as high pressure
builds in across the Gulf of Mexico and FL Peninsula.

&&

.MARINE...
Winds have not just fallen to a point where the Small Craft
Exercise Caution (SCEC) headlines can be dropped. Therefore SCEC
headlines will persist into the afternoon with the exception of the
Florida Bay. Breezes over these waters should diminish. SCEC
headlines will likely continue into the overnight as the gradient
across the area remains tightened between a weak area of low
pressure just east of the Yucatan Peninsula and a ridge of high
pressure east of the Appalachians. A general slackening in breezes
expected Saturday and beyond.

&&

.AVIATION...
Other than a brief MVFR ceiling and visibility from a passing shower
at KEYW, VFR conditions are expected today at both KEYW and KMTH
today as drier air has managed to work sufficiently westward,
reducing the coverage and intensity of showers temporarily. Surface
winds will continue from the east at 10 to 14 knots with gusts 17 to
20 knots. Winds off the deck around around FL020 were observed at
105 deg. 25 knots this morning, and should continue throughout the
day.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....JR
Data Acquisition.....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 23, 5:42 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
542 AM EDT Fri Oct 23 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
542 AM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible along the Florida Keys and
the surrounding coastal waters today and tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes.

Otherwise observed water levels will lie near to just above
Coastal Flood Statement and Coastal Flood Advisory thresholds for
the Lower/Middle Keys and Upper Keys respectively. This will
result in minor saltwater flooding of low-lying lots and roads.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms are anticipated along the
Florida Keys and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and the potential for gusty winds, particularly Saturday through
Sunday. Flooding may also be a concern with any heavy shower or
thunderstorm this weekend (given how much rain has already fallen
over the past week and continued relatively high water levels).

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:51 PM EDTSmall Craft AdvisoryKEY9 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.